Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 308, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 3:23 PM CDT for Clay County, O'Brien County, Iowa. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 3:23 PM CDT (20:23 UTC)
- Expired
- Aug 16, 2002, 4:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:30 PM CDT | Hail 0.75 | Paullina, IA | |
| Aug 16, 3:30 PM CDT | Thunderstorm Wind 61 E | Paullina, IA | Thunderstorm winds caused tree damage. |
| Aug 16, 3:45 PM CDT | Hail 1 | Sutherland, IA | |
| Aug 16, 3:45 PM CDT | Thunderstorm Wind 61 E | Sutherland, IA | Thunderstorm winds caused tree damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789 WUUS53 KFSD 162023 SVRFSD IAC041-141-162115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 323 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA OBRIEN COUNTY IN NORTHWEST IOWA * UNTIL 415 PM CDT * AT 323 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED OVER PAULLINA... OR ABOUT 18 MILES EAST OF ORANGE CITY...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUTHERLAND AROUND 330 PM CDT ROYAL AROUND 345 PM CDT GREENVILLE AROUND 350 PM CDT WEBB AROUND 400 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4304 9576 4292 9574 4292 9493 4315 9492
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:29 AM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 16, 10:29 AM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 AM CDT FRI AUG 16 2002 BAND OF HIGH BASED SHOWERS AND ISOLATED TSRA IN FAR NORTHERN CWA ALONG MID LEVEL FRONT SHOULD CONTINUE TO PUSH NORTHEAST OUT OF THE CWA WITHIN THE HOUR. SECOND AREA OF TSRA DEVELOPING IN SOUTHWEST CWA AHEAD OF 850MB WARM FRONT/MOISTURE PUSH...WITH ADDITIONAL CLOUD DEVELOPMENT IN NORTHEAST NEBRASKA. THIS ACTIVITY WILL LIFT TO THE NORTHEAST AS THE 850MB WARM FRONT SURGES NORTH LATE THIS MORNING THROUGH THE AFTERNOON...AND HAVE UPDATED ZONES TO ACCOUNT FOR A CHANCE OF TSRA AHEAD OF THIS FEATURE...A LITTLE EARLIER THAN THE EARLY MORNING FORECAST INDICATED. MAY SEE SOME ISOLATED PENNY TO QUARTER SIZE HAIL WITH THE STRONGEST STORMS ON THE NORTH EDGE OF THE 850MB WARM FRONT...BUT BEST MID LEVEL INSTABILITY REMAINS SOUTHWEST OF OUR AREA OVER CENTRAL NEBRASKA THROUGH MID AFTERNOON. LOOKING AT FORECAST SOUNDINGS FROM THE 12Z MESOETA...IT APPEARS THAT THIS QUICK SURGE OF WARM AIR AT 850MB WILL SERVE TO CAP OFF ANY ATTEMPT AT SURFACE BASED CONVECTION THIS AFTERNOON...LIMITING THE THREAT OF TORNADIC ACTIVITY TO AREAS NORTH OF US...MAYBE CLIPPING FAR NORTHERN COUNTIES. WILL NOT CHANGE MUCH IN SIG WX OTLK...AS BEST SEVERE THREAT STILL APPEARS TO BE POTENTIAL FOR WIND EVENT OVERNIGHT. .FSD...NONE
In the hours before
Special weather statement, Aug 16, 11:00 AM CDT, 4 hours 23 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI AUG 16 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 11:03 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 12:34 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 2:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.
1128 AM UTICA SD .75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
1238 PM 4 NE DIXON NE 2 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0100 PM PONCA NE .88 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0110 PM 2 N WILLIS NE .75 INCH HAIL
08/16/02 DAKOTA REPORTED BY STORM
SPOTTER.
0119 PM SALIX IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0136 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0138 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0205 PM BRONSON IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0214 PM ANTHON IA 1 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0225 PM ANTHON IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:08 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Aug 16, 1:19 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 41 min |
| Aug 16, 1:44 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| Aug 16, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 29 min |
| Aug 16, 2:20 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 25 min |
| Aug 16, 2:30 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 30 min |
| Aug 16, 3:10 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| Aug 16, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 18 min |
| Aug 16, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| Aug 16, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 29 min |
| Aug 16, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 28 min |
| Aug 16, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 37 min |
| Aug 16, 6:04 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.